Texas, 2008

Damaging Winds and Lightning Strike in Texas, July 15, 2008

July 15, 2008 · NWS FWD · 3 events in 2 counties and zones

Weak upper level disturbances interacted with a moist airmass to produce afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Weak upper level disturbances interacted with a moist airmass to produce afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 15, 4:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 15, 4:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT TUE JUL 15 2008

.AVIATION...
SCATTERED STORMS WILL TEMPORARILY IMPACT THE TAF SITES THROUGH ABOUT
9 PM...ESPECIALLY WACO...DFW...AND DAL. MOST OF THIS ACTIVITY SHOULD
WEAKEN AFTER SUNSET.  THE RUC AND THE NAM KEEP THE RAIN OUT OF THE
AREA OVERNIGHT AND REDEVELOP SHOWERS AND STORMS WEDNESDAY
AFTERNOON.  THE GFS IS MORE AGGRESSIVE WITH THE PRECIP AND KEEPS THE
METROPLEX TAF SITES IN PRECIP OVERNIGHT. AM INCLINED TO SIDE WITH
THE DRIER NAM AND RUC BASED ON PERSISTENCE.

EXPECT VFR CONDITIONS OVERNIGHT AND WEDNESDAY WITH BROKEN MID AND
UPPER LEVEL CLOUDS.  A LIGHT EAST TO SOUTHEAST WIND WILL PREVAIL
THROUGH THE PERIOD...GENERALLY LESS THAN 8 KNOTS.

.DISCUSSION...
300 PM
ISOLATED AFTERNOON CONVECTION NOW STARTING AGAIN AND IT SHOULD
DIE DOWN QUICKLY NEAR SUNSET. NO SHEAR AT ALL...500MB WINDS ARE 5
KT...BUT HIGH PWATS MEAN ANY GIVEN STORM COULD DROP A DECENT
AMOUNT OF PRECIP. GFS CONTINUES PATTERN/PRECIP WEDNESDAY ACROSS
WESTERN HALF OF AREA...BUT IT HAS BEEN OVERDOING THE PRECIP AREAL
COVERAGE LATELY AND I TENDED MORE TOWARD THE NAM WITH ITS PRECIP
FARTHER WEST THAN THE GFS. WENT WITH SLIGHT CHANCE IN FAR WEST AND
SOUTHWEST AND ISOLATED ELSEWHERE EXCEPT FAR NORTHEAST. NORTH TX
DRIES OUT MORE ON THURSDAY AND HAVE NO POPS THURSDAY THROUGH REST
OF THE FORECAST PERIOD.

ONCE AGAIN HAVE GONE ABOVE MOS ON LOW TEMPS MOST AREAS AND
SLIGHTLY ABOVE MOS FOR THE HIGHS...BASED ON COOL MOS BIAS OVER
LAST FEW DAYS. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79  95  78  96  78 /  20  10  10  10  10
WACO, TX              73  92  72  97  72 /  30  20  20  10  10
PARIS, TX             69  92  69  95  71 /  10  10  10  10  10
DENTON, TX            74  95  72  95  70 /  20  10  10  10  10
MCKINNEY, TX          72  94  70  96  70 /  20  10  10  10  10
DALLAS, TX            79  95  79  96  78 /  20  10  10  10  10
TERRELL, TX           70  93  70  95  72 /  20  10  10  10  10
CORSICANA, TX         71  94  71  95  72 /  20  10  10  10  10
TEMPLE, TX            71  92  72  94  70 /  30  20  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 15, 1:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
230 PM CDT TUE JUL 15 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161930-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
230 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS NORTH
TEXAS. SEVERE WEATHER IS NOT EXPECTED...BUT SOME STORMS WILL
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS UP TO 50
MPH...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH TONIGHT.

SCHULTZ

In the hours before

Special weather statement, Jul 15, 1:55 PM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
255 PM CDT TUE JUL 15 2008

TXZ091-152030-
MONTAGUE TX-
255 PM CDT TUE JUL 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MONTAGUE COUNTY

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF NOCONA...MOVING NORTHEAST AT
6 MPH.

WIND GUSTS TO 50 MPH AND TORRENTIAL RAINFALL ARE LIKELY WITH THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3397 9759 3392 9758 3391 9757 3391 9755
      3393 9751 3390 9748 3379 9748 3369 9763
      3382 9778 3398 9761
TIME...MOT...LOC 1955Z 224DEG 6KT 3382 9763

DUNN
Special weather statement, Jul 15, 2:49 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
349 PM CDT TUE JUL 15 2008

TXZ092-152115-
COOKE TX-
349 PM CDT TUE JUL 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COOKE COUNTY

AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF NOCONA...MOVING EAST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE...MUENSTER.

WIND GUSTS TO 50 MPH...CONTINUOUS LIGHTNING...AND SMALL HAIL ARE
LIKELY WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3384 9744 3383 9744 3383 9742 3383 9739
      3384 9737 3383 9734 3361 9734 3361 9747
      3384 9748
TIME...MOT...LOC 2049Z 275DEG 4KT 3369 9745

DUNN
Special weather statement, Jul 15, 4:22 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
522 PM CDT TUE JUL 15 2008

TXZ129-152245-
EASTLAND TX-
522 PM CDT TUE JUL 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL EASTLAND COUNTY

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF EASTLAND...MOVING NORTH AT 19
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND EASTLAND.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3251 9908 3252 9885 3252 9872 3251 9872
      3231 9878 3227 9908
TIME...MOT...LOC 2222Z 182DEG 16KT 3241 9888
Special weather statement, Jul 15, 4:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
553 PM CDT TUE JUL 15 2008

TXZ145-152330-
HILL TX-
553 PM CDT TUE JUL 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  HILL COUNTY

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING
FROM ITASCA TO HILLSBORO.  THESE STORMS ARE NEARLY STATIONARY.

TORRENTIAL RAIN...WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE
LIKELY WITH THIS STORM.  THE VERY HEAVY RAINFALL WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS.  MOTORISTS TRAVELING ALONG INTERSTATE
35 SHOULD EXERCISE EXTREME CAUTION.  IF ADDITIONAL HEAVY RAINFALL
PERSISTS...A FLASH FLOOD WARNING MAY BECOME NECESSARY.

LAT...LON 3181 9722 3216 9739 3225 9707 3208 9695
      3207 9693 3208 9690 3205 9687 3203 9686
      3197 9682
TIME...MOT...LOC 2253Z 207DEG 2KT 3206 9714

DUNN
Special weather statement, Jul 15, 5:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
613 PM CDT TUE JUL 15 2008

TXZ133-134-152345-
JOHNSON TX-ELLIS TX-
613 PM CDT TUE JUL 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL ELLIS COUNTY
  EAST CENTRAL JOHNSON COUNTY

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF ALVARADO OR NEAR VENUS...MOVING
STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVARADO...MAYPEARL...
MIDLOTHIAN AND VENUS.

VERY HEAVY RAIN...FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH ARE
LIKELY WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3252 9721 3250 9693 3230 9695 3231 9721
TIME...MOT...LOC 2313Z 309DEG 1KT 3239 9707

85/NH
Special weather statement, Jul 15, 5:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
641 PM CDT TUE JUL 15 2008

TXZ119-160015-
DALLAS TX-
641 PM CDT TUE JUL 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN DALLAS COUNTY

AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF IRVING...MOVING SOUTHWEST AT
12 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COCKRELL HILL...HIGHLAND
PARK...IRVING AND UNIVERSITY PARK.

VERY HEAVY RAIN...FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3285 9676 3265 9687 3273 9703 3274 9703
      3285 9703 3295 9694
TIME...MOT...LOC 2341Z 025DEG 11KT 3282 9692

85/NH

The radar

The Dallas/Ft Worth radar (KFWS), 26 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Dallas

When
July 15, 6:00 PM CST
Where
Dallas County, 3.12 mi SW of Florence Hill
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.634, -97.033

A man died after he was struck by lightning at Lynn Creek Park on Joe Pool Lake. The man was struck in the picnic area.

Thunderstorm Wind, Dallas

When
July 15, 6:05 PM CST
Where
Dallas County, 0.58 mi E of Arcadia Park
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.750, -96.890

Buildings were damaged at the intersection of I-30 and Cockrell Hill.

Thunderstorm Wind, Denton

When
July 15, 7:50 PM CST
Where
Denton County, Pilot Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.400, -96.970

A large tree fell on a house.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Dallas2008-07-1522MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123944, 120724, 120723.